Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 85, NWS Wichita, KS

April 22, 2001Chautauqua County, Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 22, 2001, 6:13 PM CDT for Chautauqua County, Elk County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 22, 2001, 6:13 PM CDT (23:13 UTC)
Expired
Apr 22, 2001, 7:00 PM CDT
In force
47 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Chautauqua County, KS, Elk County, KS

The radar

The Wichita radar (KICT), 110 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-662 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 222314
SVRICT
KSC019-049-230000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT SUN APR 22 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELK COUNTY IN SOUTHEAST KANSAS
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS

* UNTIL 700 PM CDT.

* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF SEDAN...OR ABOUT 39 MILES WEST
  OF COFFEYVILLE...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ELK FALLS AROUND 625 PM CDT...
  NEAR LONGTON AROUND 630 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  WINDS UP TO 60 MILES AN HOUR...


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ELK AND
CHAUTAUQUA COUNTIES UNTIL 700 PM CDT.

LAT...LON 3716 9647 3706 9629 3747 9599 3751 9624

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:42 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 22, 3:42 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT SUN APR 22 2001

THUNDERSTORMS THE IMMEDIATE FOCUS THIS AFTERNOON...WITH WINDS AND
TEMPERATURES OF CONCERN BEYOND.  VIGOROUS UPPER SYSTEM LOCATED OVER
COLORADO THIS MORNING.  LATEST SFC ANALYSIS HAS LOW INVOF
KANSAS-COLORADO BORDER WITH WARM FRONT STRETCHING INTO ERN
NEBRASKA.  DRY LINE EXTENDING ACROSS SWRN KANSAS INTO OKLAHOMA
SHOWING GOOD PUSH TO THE NORTHEAST.  WATER VAPOR SHOWING SEVERAL
WAVES EJECTING AHEAD OF UPPER SYSTEM INTO WRN KANSAS AND NEBRASKA.

SYSTEM IS FORECAST TO LIFT RAPIDLY NEWD THROUGH TONIGHT.  AVN IS
MUCH FASTER THAN ETA/NGM...ALTHO IT SEEMS TO BE HAVE BETTER HANDLE
AT LEAST THROUGH THE SHORT TERM.  EXPECT INITIAL TSRA TO END FROM
WEST TO EAST DURING THE EVENING HOURS OVER CENTRAL/S CNTRL ZONES
WITH PRECIP LINGERING LONGER OVER SERN AREA.  SECONDARY AREA OF TSRA
ERUPTING TO THE WEST AND WILL LIKELY MOVE ACROSS NRN SECTIONS OF
CWA.  ALSO EXPECT TO SEE SOME ADDITIONAL WRAPAROUND PRECIPITATION AS
LOW LIFTS OUT.  SFC GRADIENT REMAINS QUITE TIGHT AS WINDS SWITCH TO
NRLY DIRECTION AND WILL CARRY WIND ADVISORY OVERNIGHT.

AFTER TONIGHT...SYSTEM TO BE WELL TO THE NORTHEAST WITH COLD AIR
PUSHING SWD IN ITS WAKE.  PUSH OF COLD AIR DOES NOT APPEAR TO BE AS
STRONG AS IN PREVIOUS MODEL RUNS.  EXPECT CYCLONIC FLOW TO KEEP SOME
CLOUDS AROUND...BUT SHOULD SEE CLEARING CONDS LATER IN THE DAY.
WILL KEEP TEMPERATURES IN THE LOWER 60S RANGE WITH BREEZY
CONDITIONS.

UPPER TROF WILL CONTINUE TO MOVE EWD AS RIDGING INCREASES TO THE
WEST THROUGH THE REMAINDER OF THE PD.  LOW LEVEL WAA SETS UP BY
MONDAY NIGHT AND WILL SEE WARMING TEMPS ON TUESDAY.

IN THE EXTENDED...UPPER RIDGE TO THE WEST BECOMES MORE PRONOUNCED
THROUGH THE WEEK.  MEDIUM RANGE MODELS CONTINUE TO DRAG SHORTWAVE
ACROSS THE TOP OF THE RIDGE...WEAKENING IT SOMEWHAT.  HOWEVER
PRECIPITATION CHANCES APPEAR TO BE LOW ATTM AND WILL NOT INTRODUCE
ANY MENTION.  GRADUAL WARMING TREND TO CONTINUE WITH MILD
TEMPERATURES.

FCSTID = 16
ICT   45  64  40  73 /  30   5   0   0
HUT   41  63  36  73 /  30   5   0   0
EWK   43  62  40  73 /  30   5   0   0
EQA   44  63  41  73 /  30   5   0   0
WLD   46  65  41  74 /  30   5   0   0
RSL   39  60  38  73 /  40   5   0   0
GBD   39  61  40  73 /  40   5   0   0
SLN   40  61  41  74 /  40   5   0   0
MPR   41  62  40  73 /  40   5   0   0
CFV   52  64  40  72 /  60  10   0   0
CNU   52  63  39  71 /  60  10   0   0
K88   51  62  39  71 /  60  10   0   0

.ICT...WIND ADVISORY OVERNIGHT FOR ENTIRE CWA...ZONES KSZ032>033...
KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.

In the hours before

Special weather statement, Apr 22, 1:46 PM CDT, 4 hours 27 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-222247-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
146 PM CDT SUN APR 22 2001

THE TORNADO THAT AFFECTED BARTON COUNTY LAST EVENING TOUCHED DOWN
IN NORTHWEST HOISINGTON...ON THE EDGE OF THE CITY LIMITS. THE
NATIONAL WEATHER SERVICE HAS RATED THIS TORNADO F4 ON THE FUJITA
SCALE IN HOISINGTON. THE TORNADO MOVED NORTHEAST AFTER HITTING
HOISINGTON FOR 2.5 MILES AND WAS RAT=ED F2 AFTER LEAVING HOISINGTON.
THEN THE TORNADO TURNED TO THE NORTH-NORTHEAST. THE TOTAL PATH
LENGTH WAS 5 MILES AND THE PATH WIDTH WAS THREE-EIGHTHS OF A MILE.
JUST BEFORE LIFTING THE TORNADO CAUSED F0 TO F1 DAMAGE.

FINCH
Special weather statement, Apr 22, 2:31 PM CDT, 3 hours 42 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-220831-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
231 PM CDT SUN APR 22 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN
Special weather statement, Apr 22, 4:05 PM CDT, 2 hours 8 minutes before
KSZ032-047-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT SUN APR 22 2001

...SEVERE THUNDERSTORM WATCH NUMBER 171 HAS BEEN CANCELLED FOR BOTH
RUSSELL AND BARTON COUNTIES...
...TORNADO WATCH NUMBER 173 IS NOW IN EFFECT FOR ALL OF CENTRAL
KANSAS INCLUDING RUSSELL AND BARTON COUNTIES UNTIL 900 PM CDT...

THUNDERSTORMS WILL REDEVELOP LATER THIS AFTERNOON AND THIS EVENING
ACROSS CENTRAL KANSAS. THE THUNDERSTORMS MAY BE SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. FORECAST MOVEMENT OF
THE THUNDERSTORMS WILL BE TOWARD THE NORTHEAST AROUND 60 MPH.

IF YOU LIVE IN CENTRAL KANSAS...INCLUDING RUSSELL OR BARTON
COUNTY...BE ALERT WFOR THREATENING WEATHER CONDITIONS AND BE
LISTENING FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:06 PM CDTSevere Thunderstorm WarningICTEllsworth54 min
Apr 21, 7:44 PM CDTSevere Thunderstorm WarningICTEllsworth61 min
Apr 21, 8:07 PM CDTSevere Thunderstorm WarningICTBarton53 min
Apr 21, 8:26 PM CDTSevere Thunderstorm WarningICTSaline64 min
Apr 21, 8:55 PM CDTSevere Thunderstorm WarningICTBarton65 min
Apr 21, 9:22 PM CDTTornado WarningICTBarton23 min
Apr 21, 9:31 PM CDTSevere Thunderstorm WarningICTRussell59 min
Apr 21, 9:52 PM CDTTornado WarningICTEllsworth53 min
Apr 21, 10:17 PM CDTSevere Thunderstorm WarningICTBarton, Russell58 min
Apr 21, 10:22 PM CDTSevere Thunderstorm WarningICTLincoln53 min
Apr 21, 10:45 PM CDTTornado WarningICTLincoln60 min
Apr 22, 4:42 PM CDTSevere Thunderstorm WarningICTCowley33 min
Apr 22, 5:14 PM CDTSevere Thunderstorm WarningICTCowley31 min
Apr 22, 5:19 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk56 min
Apr 22, 5:29 PM CDTSevere Thunderstorm WarningICTButler46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.